I often receive e-mails asking for advice on tapering Suboxone, or asking how long Suboxone withdrawal should last. People who read my blog know my approach to stopping Suboxone; I see it as an exercise in futility even in the rare cases where the person is successful, because of a relapse rate that verges on 100%.
A couple myths to get out of the way… there is NO evidence that withdrawal becomes more difficult the longer a person is on buprenorphine. In fact, from my experience the opposite is true. The feelings and emotions during withdrawal are aggravated by the guilt and shame of active using, and the further from active using a person gets, the less the suffering during withdrawal—and the better able the person is to keep some perspective on what is happening, rather than drowning in despair. I believe that the severity of withdrawal is subject to a ‘kindling effect’, a phenomenon that affects seizure disorders and other neural activity as well. In other words, the pathways of the brain that are used the most frequently are the pathways that are most likely to fire again. So a person who has been through very severe withdrawal is likely to experience withdrawal as very severe, no matter what agent the person is stopping. It would make sense that the more time that goes by in between episodes of withdrawal, the less powerful would be the kindling effect—sort of like ruts in a muddy road being erased by repeated cycles of weather over time.
Many people write on blogs or forums that Suboxone withdrawal is worse than coming off opioid agonists. This is simply ‘poppycock!’ I have seen many, many people go through opioid withdrawal, and have experienced it myself (gratefully, many years ago!). People going through withdrawal from agonists are very miserable; they tend to stay in bed, getting up only to race to the bathroom because of severe diarrhea. Their legs shake involuntarily—a very uncomfortable experience that is similar to severe ‘restless legs.’ The mental effects are perhaps the worst; most people have severe depression and thoughts of suicide. Eventually, when the person attempts to get out of bed, he/she faces weeks of profound fatigue and weakness. During my own detox ten years ago I remember my family visiting after a week or two, and being able to walk about half a block before needing to sit and catch my breath. Appetite is gone for weeks as well, and most people lose significant weight during detox.
Withdrawal from buprenorphine, on the other hand, rarely forces addicts into bed for more than a day or two. I’m not saying that they don’t FEEL like staying in bed, but they will still usually get to work and engage in the activities of daily living—eating, showering, getting dressed, etc. A simple look at the forums shows a profound difference between Suboxone and agonist withdrawal; people coming off Suboxone write about how bad they are feeling, whereas people coming off agonists are nowhere to be found— and are certainly not able to sit at the computer and type!
There are two basic approaches to stopping Suboxone. One is to taper slowly, and the other is to just ‘jump’ and handle the withdrawal as best as possible, sometimes with the help of clonidine, benzos, or other substances. Some people find that THC helps, but I can’t really recommend that approach—at least not in states where there are no laws allowing the use of ‘medical marijuana.’ There are a couple taper methods described here and there on the web; I described something called the ‘liquid taper method’ on the forum that uses tiny doses of dissolved buprenorphine, administered by an eye dropper. As I mentioned in an earlier post there is a new transdermal buprenorphine system hitting the market soon, and that should make things considerably easier. The main problem with any taper is that the person usually gets to a certain point and then realizes that a full dose would cause a ‘buzz’—and that buzz is almost impossible to say ‘no’ to, especially after being in minor withdrawal for several days or weeks! The transdermal approach is appealing because it would allow the person to get rid of all tablets that could be used to bail out of the taper. I can’t imagine that there is much chance of success if the person has 8 mg of tablets stashed away in the house somewhere!
Because of the tendency to bail out of a taper, most people who start out tapering end up ‘jumping’ at some point—raising the question of whether people should just jump from the start, planning to be miserable for a good few weeks, and then just tolerating it. For those taking that approach, the main thing is to STICK WITH IT. In order for your receptors to return to normal, you MUST be miserable— that misery is what causes the neurons to manufacture new receptors. If you take a break from the misery by using for a day, you turn off the forces that are moving you toward feeling better, delaying the process by days to weeks. To be direct, the quickest way to stop Suboxone and get back to zero opioid tolerance is to avoid opioids completely until you feel better.
Again, in my opinion, all of this is folly because the chance of staying clean is low. At minimum, a person must be completely free of any contacts who are using or who have access to opioids. The person should be actively involved in some time of recovery program. The person should have someone in his or her life who can act as a ‘reality check’ to speak up if the person starts to harbor resentments, or if the ego begins to grow out of control. If you don’t have these things at a minimum, consider just sticking on buprenorphine. You will save yourself a great deal of money, time, embarrassment, and who knows what else.
If you do stop buprenorphine, expect withdrawal to peak at about 4-7 days after you finally discontinue taking Suboxone, followed by slow recovery that accelerates each week. By four weeks, you will be done with the creepy crawly legs, and your energy will be starting to return. By two months, your sleep should be coming back—unless you are also stuck on benzos, which make sleep a big problem if you use them for more than very short-term.
By three months, you should be back to normal—assuming that you did not use opioids at all. And you will recover fastest if you get some exercise, eat right, and stay as active as possible, even when you don’t feel like it!